Kansas, 2014

Heavy Snow in Kansas, February 11, 2014

February 11, 2014 · NWS DDC · 4 events in 4 counties and zones

A narrow band of heavy snow developed late in the day.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A narrow band of heavy snow developed late in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 11, 5:33 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Feb 11, 5:33 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
533 AM CST Tue Feb 11 2014

...Updated aviation section...

.SHORT TERM...(Today and tonight)
ISSUED AT 219 AM CST TUE FEB 11 2014

The mid level shortwave over western Kansas was moving into
central and eastern Kansas early this morning. The snow that had
developed Monday afternoon and evening over southwest Kansas was
poised to move out of south central Kansas early this morning as
evident in the radar mosaic. Have adjusted early morning weather
and pops to diminish and end before sunrise. Low level cloudiness
continues across the central High Plains and over western Kansas.
There will be a few breaks around through sunrise but clouds
should diminish from northwest to southeast across western Kansas
during the morning hours as upper level ridging and subsidence
builds into the central High Plains.

Surface high pressure that continues to nose into the central High
Plains from the Midwest will slowly move east today. Pressure will
be lowering somewhat over eastern Colorado. The resulting pressure
gradient will bring increasing southerly winds to western Kansas
today. In spite of more sunshine and increased low level mixing,
temperatures will be hard pressed to climb out of the mid and
upper 20s from Dodge City east as the cold high pressure continues
its grip. Farther west, temperatures should climb well into the
30s over the far southwest corner where snow cover has been the
lightest.

Overnight low temperatures tonight will be tricky as increasing
high level cloudiness and a westerly downslope component to the
winds will counteract widespread snow cover over much of central
and southwest Kansas. The previous min temperature forecast showed
a bias toward coldest temperatures in the mid teens where snow
cover is the deepest. Have adjusted that area a little to reflect
where significant snowfall occurred Monday night. Elsewhere, lows
could stay in the lower 20s around Elkhart and in the area from Scott
City to Wakeeney.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 252 AM CST TUE FEB 11 2014

The extended forecast looks dry with an upper level ridge building
across the western US this week then shifting eastward to the Plains
this weekend. A series of upper level shortwave are progged to move
through the Northern Plains this week but look to only affect the
wind direction with a slight increase in clouds across western
Kansas. There will generally be a downslope component to the wind
this week with winds meandering from the southwest to northwest as
the aforementioned upper level disturbances move through the
Northern Plains. The main problem with the temperature forecast is
the effect of snow cover. Melting will be a slow process, especially
since ground temperatures are below freezing. Nevertheless, a
gradual warming trend can be expected through Saturday as the snow
melt continues, with highs possibly reaching into the 60s or even
low 70s by Saturday. A brief cooldown is expected Sunday into Monday
in the wake of a shortwave trough.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 531 AM CST TUE FEB 11 2014

MVFR ceilings AOA030 will be found around the terminals this
morning. Skies will then clear late this morning. Winds will
generally be out of the south southwest at 5 to 10 knots this
morning increasing to 10 to 15 knots this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  28  14  33  23 /   0   0   0   0
GCK  30  15  37  24 /   0   0   0   0
EHA  38  23  49  30 /  10   0   0   0
LBL  32  16  38  25 /  10   0   0   0
HYS  26  17  36  24 /   0   0   0   0
P28  24  13  37  22 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Feb 11, 4:21 AM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
421 AM CST TUE FEB 11 2014

KSZ030-031-043>046-061>066-074>081-084>090-121100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
421 AM CST TUE FEB 11 2014 /321 AM MST TUE FEB 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, Feb 11, 8:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
858 AM CST TUE FEB 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             7 S BUTTERMILK          37.01N 99.34W
02/11/2014  M9.6 INCH        COMANCHE           KS   PUBLIC

&&

JFINCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Clark

When
February 11, 9:00 AM CST to 11:00 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Snowfall of 7 inches was reported at a location 6 miles east of Acres.

Heavy Snow, Meade

When
February 11, 9:00 AM CST to 11:00 PM CST
Where
Meade forecast zone
Reported by
Trained Spotter
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Snowfall of 8 inches was reported at a location 5 miles north of Plains City.

Heavy Snow, Comanche

When
February 11, 9:00 AM CST to 11:00 PM CST
Where
Comanche forecast zone
Reported by
Trained Spotter
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Snowfall of 9.6 inches was reported at a location 7 miles south of Buttermilk.

Heavy Snow, Haskell

When
February 11, 9:00 AM CST to 11:00 PM CST
Where
Haskell forecast zone
Reported by
Trained Spotter
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Snowfall of 5.5 inches was reported at a location 4 miles northeast of Ryus.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504446, 504447, 504448, 504449.